Massachusetts, 2004

Flooding in Massachusetts, April 1 to 4, 2004

April 1 to 4, 2004 · NWS BOX · 11 events in 5 counties and zones

Widespread minor to moderate flooding impacted many rivers in southern New England, as a result of 2 to 4 inches of rain over a three day period. Locally, as much as 7 inches of rain fell in parts of the Merrimack Valley.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Widespread minor to moderate flooding impacted many rivers in southern New England, as a result of 2 to 4 inches of rain over a three day period. Locally, as much as 7 inches of rain fell in parts of the Merrimack Valley. Flooding of mainstem rivers occurred along the Connecticut and Merrimack Rivers, as well as many of the tributaries to the Merrimack in northeast Massachusetts. Flood waters closed many roads along the river banks and affected several nearby homes. Some residents in northeast Massachusetts were forced to leave their homes due to flooding. Estimates of flood damage were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 1, 2:02 PM EST, 58 minutes earlier.

Area forecast discussion, Apr 1, 2:02 PM EST, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
202 PM EST THU APR 1 2004

.SHORT TERM (TONIGHT THROUGH SATURDAY 00Z)...
MODERATE TO HEAVY RAINFALL WILL CONTINUE ACROSS MOST OF THE FORECAST
AREA THROUGH MUCH OF THE NIGHT.  STRONG FRONTOGENETIC FORCING WILL
LEAD TO THE CONTINUED LOCALIZED BANDING AND VERY HEAVY RAINFALL.
MODELS ARE IN GOOD AGREEMENT IN DEPICTING THIS REGION TO BE ACROSS
THE SOUTHERN AND EASTERN SECTIONS OF OUR COUNTY WARNING AREA.
ADDITIONAL RAINFALL AMOUNTS THROUGH EARLY TOMORROW MORNING SHOULD
BE ON THE ORDER OF 1.5 TO 3 INCHES OF RAIN WITH LOCALLY HIGHER
AMOUNTS.

WITH THE EXPECTED HEAVY RAIN OVERNIGHT AND WHAT HAS ALREADY FALLEN...
WILL OBVIOUSLY BE CONTINUING THE FLOOD WATCH WHICH COVERS OUR ENTIRE
AREA EXCEPT FOR CAPE COD AND THE ISLANDS.  EXPECT TO SEE MINOR TO
MODERATE FLOODING OCCUR WITH THIS EVENT.  MOST OF THE PROBLEMS
OVERNIGHT SHOULD BE WITH RAPID RISES ON SMALL STREAMS AND CREEKS.
PROBLEMS WILL TURN TO THE LARGER RIVERS AND TRIBUTERIES TOWARDS
DAYBREAK AND INTO THE WEEKEND.  THE LATEST RFC GUIDANCE TAKES THE
LOWER CONNECTICUT...MANY TRIBUTARIES TO THE LOWER MERRIMACK SUCH AS
SUDBURY...ASSABET AND SHAWSHEEN...AS WELL AS BLACKSOTONE...
PAWTUXET...CHARLES AND NEPONSET RIVERS PAST FLOOD STAGE.

ALSO...WILL CONTINUE SLIGHT CHANCES FOR THUNDER OVERNIGHT.  HAVE
ALREADY HAD SOME REPORTED OVER NANTUCKET AND MARTHAS VINEYARD.
SHOWALTER INDICES ONLY DROP TO BETWEEN 0 AND +2...BUT WITH SUCH
INTENSE FORCING COULD SEE A BIT MORE.

AS FOR SNOW CHANCES...HAVE DECIDED TO REMOVE THEM FROM THE
FORECAST.  ETA BUFKIT SOUNDINGS INDICATE AN ABOVE 0 LAYER OF AIR
FROM 800 TO 850 MB.  EVEN IF A FEW FLAKES MIX IN CHESHIRE OR
FRANKLIN COUNTIES...SURFACE TEMPERATURES WILL BE ABOVE FREEZING SO
DONT REALLY FEEL ITS WORTH MENTIONING.

ON FRIDAY...MOST OF THE STEADY RAIN WILL RAPIDLY EXIT THE REGION TO
THE NORTH EARLY IN THE MORNING.  HOWEVER...LOTS OF LOW LEVEL
MOISTURE WILL REMAIN TRAPPED IN THE NORTHEAST FLOW. THEREFORE...
EXPECT CLOUDY SKIES AND AREAS OF DRIZZLE TO CONTINUE MUCH OF DAY.
COULD SEE A FEW BREAKS DEVELOP IN THE AFTERNOON...ESPECIALLY ACROSS
THE WESTERN ZONES. WILL KEEP HIGHS IN THE 40S...WITH THE WARMEST
READINGS IN THE SOUTHWEST SECTIONS.

.LONGER TERM (SATURDAY 00Z THROUGH NEXT THURSDAY)...
COMING SOON

&&

.AVIATION...
CEILINGS WILL CONTINUE TO BE BELOW 1000 FEET IN MODERATE TO HEAVY
RAIN WITH VISIBILITIES BETWEEN 1 AND 2 MILES.  CEILINGS MAY COME UP
TO 1000 TO 2000 FEET WITH VISIBILITIES AROUND 6 MILES WHERE THE
RAIN BRIEFLY LIGHTENS.  ALTHOUGH THE STEADY RAIN WILL BE OVER ACROSS
MOST AREAS EARLY IN THE MORNING...DRIZZLE...LOW CLOUDS AND FOG WILL
CONTINUE TO AFFECT THE REGION.

&&

.MARINE...
WITH NORTHEAST SURFACE WINDS...BELIEVE WNA MODEL IS SHOWING ITS
TYPICAL BIASES IN UNDER FORECASTING SEAS.  THEREFORE...HAVE BROUGHT
THEM UP TO BETWEEN 15 AND 20 FEET OVER THE NORTHEASTERN OUTER-
WATERS. AS FOR HEADLINES...WILL CONTINUE GALES OVER ANZ250 AND
ANZ254...WITH SCA ELSEWHERE EXCEPT NO HEADLINES FOR NARR BAY.

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH ALL ZONES.
MA...FLOOD WATCH ALL BUT THE CAPE AND ISLANDS.
NH...FLOOD WATCH ALL ZONES.
RI...FLOOD WATCH ALL BUT BLOCK ISLAND.
MARINE...GALE WARNING...ANZ250-254 MERRIMACK RVR TO NANTUCKET.
         SCA...ANZ231>235-237-255 REMAINING WATERS EXC NARR BAY.

SHORT TERM...FRANK
LONG TERM...NOCERA
Hazardous weather outlook, Apr 1, 11:01 AM EST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1101 AM EST THU APR 1 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-021100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1101 AM EST THU APR 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT AND FOR MASSACHUSETTS EAST OF BERKSHIRE COUNTY TO
WORCESTER COUNTY.

.DAY ONE (TODAY AND TONIGHT)...
A FLOOD WATCH IS IN EFFECT THROUGH FRIDAY AFTERNOON FOR ALL BUT CAPE
COD AND THE ISLANDS.  FOR MORE DETAILED INFORMATION NO THIS...
PLEASE SEE OUR FLOOD WATCH (BOSFFABOX).

ON THE COASTAL WATERS...WINDS ARE EXPECTED TO APPROACH GALE FORCE ON
THE OUTER WATERS THIS AFTERNOON AND TONIGHT...WITH SMALL CRAFT
ADVISORY CONDITIONS ELSEWHERE.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...
ANOTHER VIGOROUS UPPER LEVEL DISTURBANCE WILL MOVE OVER
THE REGION SUNDAY CAUSING MORE RAIN SHOWERS.  BY SUNDAY NIGHT IT IS
EXPECTED TO BE COLD ENOUGH FOR SNOW SHOWERS AFTER MIDNIGHT WITH A
CHANGE TO RAIN SHOWERS DURING THE DAY ON MONDAY.  DRY WEATHER IS ON
TAP FOR TUESDAY AND WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
WHILE FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 48
HOURS...SPOTTERS SHOULD REPORT RAINFALL TOTALS OF 2 INCHES OR
MORE.

THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX

KAB/FRANK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Northern Worcester

When
April 1, 3:00 PM EST to April 2, 7:00 AM EST
Where
Northern Worcester forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

North Nashua River at Fitchburg

Flood, Eastern Franklin

When
April 1, 9:00 PM EST to April 2, 8:00 PM EST
Where
Eastern Franklin forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Connecticut River at Montague

Flood, Eastern Hampshire

When
April 1, 9:15 PM EST to April 2, 8:30 PM EST
Where
Eastern Hampshire forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Connecticut River at Northampton

Flood, Western Middlesex

When
April 1, 9:43 PM EST to April 3, 6:00 AM EST
Where
Western Middlesex forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Shawhseen River at Wilmington

Flood, Western Middlesex

When
April 1, 10:00 PM EST to April 2, 11:15 AM EST
Where
Western Middlesex forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Subury River at Saxonville

Flood, Western Middlesex

When
April 2, 1:00 AM EST to April 3, 7:00 PM EST
Where
Western Middlesex forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Assabet River at Maynard

Flood, Western Middlesex

When
April 2, 4:39 AM EST to April 4, 9:00 PM EST
Where
Western Middlesex forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Squannacook River at West Groton

Flood, Western Middlesex

When
April 2, 9:49 AM EST to April 4, 1:00 AM EST
Where
Western Middlesex forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Nashua River at East Pepperell

Flood, Western Middlesex

When
April 2, 4:18 PM EST to April 3, 6:00 PM EST
Where
Western Middlesex forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Merrimack River at Lowell

Flood, Western Essex

When
April 3, 5:00 AM EST to 6:00 PM EST
Where
Western Essex forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Merrimack River at Haverhill

Flood, Western Essex

When
April 3, 12:00 PM EST to 6:00 PM EST
Where
Western Essex forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Merrimack River at Lawrence

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390735, 5390737, 5390738, 5390739, 5390736, 5390741, 5390742, 5390740, 5390743, 5390745, 5390744.